Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 4, NWS Austin/San Antonio, TX

February 16, 2008Lee County, Williamson County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Feb 16, 2008, 4:14 PM CST for Lee County, Williamson County, Texas. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 16, 2008, 4:14 PM CST (22:14 UTC)
Expired
Feb 16, 2008, 4:29 PM CST
In force
15 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Lee County, TX, Williamson County, TX

The radar

The Ft Hood radar (KGRK), 20 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 16, 12:35 PM CSTSevere Thunderstorm WatchSPC6 hr
Feb 16, 2:26 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.2 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2008-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2008-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 591 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
362 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
591 m²/s²
0-3 km storm-relative helicity
667 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 162215
SVREWX
TXC287-491-162245-
/O.NEW.KEWX.SV.W.0004.080216T2214Z-080216T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
414 PM CST SAT FEB 16 2008

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEE COUNTY...
  WILLIAMSON COUNTY...

* UNTIL 445 PM CST.

* AT 406 PM CST...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM WAS
  LOCATED 7 MILES SOUTHEAST OF COUPLAND...OR ABOUT NEAR ELGIN...AND
  MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HARE AND SANDOVAL BY 420 PM CST...
  LANEPORT BY 425 PM CST...

LAT...LON 3071 9724 3069 9724 3066 9722 3065 9722
      3050 9716 3048 9715 3036 9721 3045 9742
      3073 9727
TIME...MOT...LOC 2214Z 197DEG 67KT 3052 9728

$$
2 follow-up statements
000 
WWUS54 KEWX 162221
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
420 PM CST SAT FEB 16 2008

TXC287-162230-
/O.CAN.KEWX.SV.W.0004.000000T0000Z-080216T2245Z/
LEE TX-
420 PM CST SAT FEB 16 2008

...THE SEVERE THUNDERSTORM WARNING FOR LEE COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORM HAS MOVED NORTHEAST INTO WILLIAMSON COUNTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST SATURDAY EVENING
FOR SOUTH CENTRAL TEXAS.

LAT...LON 3073 9727 3071 9724 3069 9724 3066 9722
      3065 9722 3048 9715 3047 9723 3043 9732
      3045 9742
TIME...MOT...LOC 2220Z 199DEG 64KT 3058 9722

$$

TXC491-162245-
/O.CON.KEWX.SV.W.0004.000000T0000Z-080216T2245Z/
WILLIAMSON TX-
420 PM CST SAT FEB 16 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CST
FOR WILLIAMSON COUNTY...

AT 414 PM CST...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM WAS
LOCATED NEAR BEYARSVILLE...OR ABOUT 11 MILES SOUTHEAST OF TAYLOR...
MOVING NORTHEAST AT 50 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HARE BY 425 PM CST...

LAT...LON 3073 9727 3071 9724 3069 9724 3066 9722
      3065 9722 3048 9715 3047 9723 3043 9732
      3045 9742
TIME...MOT...LOC 2220Z 199DEG 64KT 3058 9722

$$
000 
WWUS54 KEWX 162229
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
428 PM CST SAT FEB 16 2008

TXC491-162238-
/O.CAN.KEWX.SV.W.0004.000000T0000Z-080216T2245Z/
WILLIAMSON TX-
428 PM CST SAT FEB 16 2008

...THE SEVERE THUNDERSTORM WARNING FOR WILLIAMSON COUNTY IS
CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS MOVING
OUT OF THE COUNTY.

LAT...LON 3073 9727 3071 9724 3069 9724 3066 9722
      3065 9722 3048 9715 3047 9723 3043 9732
      3045 9742
TIME...MOT...LOC 2228Z 199DEG 50KT 3071 9716

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 16, 2:53 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Feb 16, 2:53 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
253 PM CST SAT FEB 16 2008

.DISCUSSION...
UPPER LOW MOVING EAST ACROSS THE DAVIS MOUNTAINS IN WEST TEXAS
THIS AFTERNOON WHILE COLD FRONT MOVING EAST ACROSS SOUTH CENTRAL
TEXAS. UPPER LEVEL JET, THE FRONT, AND UPPER DIFFLUENCE
INTERACTING WITH A MOIST AIRMASS WILL MAINTAIN THREAT OF SEVERE
WEATHER INTO THE EARLY EVENING HOURS. FEATURES WILL MOVE EAST AND
NORTHEAST OF AREA BY LATE EVENING WITH RAINS ENDING RAPIDLY FROM
WEST TO EAST. A HIGHLY AMPLIFIED UPPER FLOW WILL BRING SURGES OF
HIGH PRESSURE SUNDAY THROUGH MONDAY NIGHT. AFTER WARMER
TEMPERATURES ON SUNDAY, THERE WILL BE A COOLING TREND MONDAY INTO
TUESDAY. ON TUESDAY FLOW ALOFT BECOME ZONAL AND PERSIST THROUGH
NEXT SATURDAY. SURFACE HIGH WILL MOVE OFF TO THE EAST WITH LOW
PRESSURE IN THE SOUTHERN PLAINS. THIS ALLOWS LOWER LEVEL MOISTURE
TO RETURN TO SOUTH CENTRAL TEXAS. A SERIES OF WEAK SHORTWAVES
MOVE ACROSS THE SOUTHERN TIER OF STATES WEDNESDAY THROUGH FRIDAY.
DUE TO SHALLOWNESS OF MOISTURE, WILL ONLY GO WITH SLIGHT CHANCE OF
SHOWERS. HAVE GENERALLY GONE WITH MEX TEMPERATURES, EXCEPT
SLIGHTLY COOLER ON LOWS TONIGHT THROUGH MONDAY NIGHT DUE MOSTLY
CLEAR SKIES, LOWER DEWPOINTS AND LIGHTER WINDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              44  72  42  63  40 /  30   0   0   0   0
AUSTIN BERGSTROM INTL AIRPORT  44  71  38  64  35 /  30   0   0   0   0
DEL RIO INTL AIRPORT           42  73  44  65  46 /  -    0   0   0   0
SAN ANTONIO INTL AIRPORT       46  76  41  64  42 /  20   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04/06
Hazardous weather outlook, Feb 16, 4:00 PM CST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
400 PM CST SAT FEB 16 2008

TXZ183>185-202-217-171200-
VAL VERDE-EDWARDS-REAL-KINNEY-MAVERICK-
400 PM CST SAT FEB 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

TXZ171>173-186>194-203>209-218>225-228-171200-
LLANO-BURNET-WILLIAMSON-KERR-BANDERA-GILLESPIE-KENDALL-BLANCO-
HAYS-TRAVIS-BASTROP-LEE-UVALDE-MEDINA-BEXAR-COMAL-GUADALUPE-
CALDWELL-FAYETTE-ZAVALA-FRIO-ATASCOSA-WILSON-KARNES-GONZALES-
DE WITT-LAVACA-DIMMIT-
400 PM CST SAT FEB 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A SLIGHT CHANCE SEVERE THUNDERSTORMS EAST OF A CUERO TO
AUSTIN LINE THROUGH LATE THIS AFTERNOON. LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAINS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Feb 16, 3:03 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
303 PM CST SAT FEB 16 2008

TXZ191-207-208-162130-
CALDWELL-GUADALUPE-HAYS-
303 PM CST SAT FEB 16 2008

...A STRONG THUNDERSTORM WAS AFFECTING CALDWELL...GUADALUPE AND HAYS
COUNTIES...

AT 257 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SEGUIN...MOVING NORTHEAST AT 50 MPH.

THIS STORM WILL BE NEAR...
  STAPLES BY 315 PM CST.
  MARTINDALE BY 320 PM CST.
  6 MILES NORTHWEST OF LOCKHART BY 325 PM CST.
  UHLAND BY 330 PM CST.

PEOPLE IN NORTHEASTERN GUADALUPE...SOUTHEASTERN HAYS AND WESTERN
CALDWELL COUNTIES...INCLUDING THE CITIES OF GERONIMO...KINGSBURY...
FENTRESS...STAPLES...MARTINDALE AND UHLAND...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL...LOCALLY HEAVY RAINFALL AND WINDS 40 TO 50 MPH ARE
EXPECTED WITH THIS STORM.
Special weather statement, Feb 16, 3:25 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
325 PM CST SAT FEB 16 2008

TXZ191>193-208-162200-
BASTROP-CALDWELL-HAYS-TRAVIS-
325 PM CST SAT FEB 16 2008

...A STRONG THUNDERSTORM WAS AFFECTING BASTROP...CALDWELL...HAYS AND
TRAVIS COUNTIES...

AT 319 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MARTINDALE...OR 8 MILES SOUTHEAST OF SAN
MARCOS...MOVING NORTHEAST AT 55 MPH.

THIS STORM WILL BE NEAR...
  UHLAND BY 330 PM CST.
  NIEDERWALD BY 335 PM CST.
  MUSTANG RIDGE BY 340 PM CST.
  BERGSTROM BY 350 PM CST.
  MANOR BY 400 PM CST.

PEOPLE IN NORTHWESTERN CALDWELL...SOUTHEASTERN HAYS...SOUTHEASTERN
TRAVIS AND WESTERN BASTROP COUNTIES...INCLUDING THE CITIES OF
UHLAND...NIEDERWALD...MUSTANG RIDGE...BERGSTROM AND MANOR...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

SMALL HAIL...LOCALLY HEAVY RAINFALL AND WINDS 30 TO 40 MPH ARE
EXPECTED WITH THIS STORM.
Special weather statement, Feb 16, 3:53 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
353 PM CST SAT FEB 16 2008

TXZ192-207-208-223-162230-
CALDWELL-GONZALES-GUADALUPE-TRAVIS-
353 PM CST SAT FEB 16 2008

...STRONG THUNDERSTORMS WERE AFFECTING CALDWELL...GONZALES...
GUADALUPE AND TRAVIS COUNTIES...

AT 344 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS LOCATED FROM AUSTIN TO SMILEY...OR
ALONG A LINE EXTENDING FROM 8 MILES EAST OF TANGLEWOOD FOREST TO 17
MILES SOUTHWEST OF GONZALES. THESE STORMS WERE MOVING NORTHEAST AT
50 MPH.

PEOPLE IN CENTRAL CALDWELL...EASTERN GUADALUPE...SOUTHERN TRAVIS AND
WESTERN GONZALES COUNTIES...INCLUDING THE CITIES OF MUSTANG RIDGE...
LOCKHART...SMILEY...LULING...AUSTIN AND PALMETO...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL...LOCALLY HEAVY RAINFALL AND WINDS 30 TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 3:23 AM CSTWind AdvisoryEWXEdwards, Kinney, Maverick, Real, Val Verde11 hr
Feb 16, 3:57 PM CSTSevere Thunderstorm WarningEWXBastrop18 min
Feb 16, 5:41 PM CSTSevere Thunderstorm WarningEWXCaldwell, Gonzales, Guadalupe, Wilson49 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.